Hail, Patrick
- When
- April 11, 11:30 PM EST
- Where
- Patrick County, 4 mi E of Stuart
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.630, -80.208
A lone severe thunderstorm produced nickel size hail near the town of Stuart, VA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A lone severe thunderstorm produced nickel size hail near the town of Stuart, VA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 11, 8:55 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 955 PM EDT WED APR 11 2007 .SHORT TERM /REST OF TONIGHT/... BANDS OF SHRA CONTINUING TO MOVE NE THRU THE REGION THIS EVENING AHEAD OF DRY LINE NOW JUST WEST OF THE MOUNTAINS...AND ACTUAL OCCLUDED FRONT IN THE TN VALLEY. WITH SURFACE BASED WEDGE STILL FIRMLY IN PLACE PER MSAS EXPECT ANOTHER FEW HOURS OF DECENT SHRA COVERAGE...WITH ANY TSRA BEING OF THE ELEVATED VARIETY...EXCEPT FAR SE ALONG WARM FRONT...AS SEEN VIA NAM LIS ALOFT. TIMING OF EASTWARD PUSH OF NEXT SHRA BAND WOULD PUT THE BEST COVERAGE ALONG/EAST OF THE BLUE RIDGE AFTER MIDNIGHT...WITH ONLY ISOLATED COVERAGE OR BROKEN SHRA BAND ALONG THE FRONT FAR WESTERN ZONES. THUS PLANNING TO SPEED UP TAPERING OFF OF POPS A BIT OVERNIGHT WITH THE LAST OF THE SHRA ON THE EASTERN FRINGE COUNTIES AROUND DAYBREAK. WILL ALSO ALLOW THE GOING WIND ADVISORY TO EXPIRE AT 02Z SINCE SPEEDS HAVE DROPPED OFF UNDER PRECIP...AND ONCE FLOW VEERS MORE S/SW SHORTLY EXPECT GRADIENT TO DROP OFF. TEMPS SLOWLY EDGING UP ACROSS THE FAR SE ZONES AS WARM ADVECTION STARTING TO GET SOME PUSH INTO THE WEDGE FROM ALOFT. SINCE COOL POCKET A BIT MORE WIDESPREAD/STRONGER HAVE LOWERED TEMPS SOME TO INIT...THEN RISING SOUTH/EAST AS WEAK PRES FALLS SLOWLY ALLOW FOR WEDGE EROSION. OTRW WILL HAVE TO WAIT FOR THE OCCLUSION AND SECONDARY WAVE TO SCOUR THINGS OUT LATE OR EARLY THU. && .PREV DISCUSSION... /ISSUED 741 PM EDT WED APR 11 2007/ AVIATION /00Z-24Z/... LOW PRESSURE SYSTEM CENTERED OVER INDIANA AND ILLINOIS WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA BETWEEN 06-12Z. LIGHT TO MODERATE SHOWERS WILL BE WIDESPREAD AHEAD OF THE FRONT. HIGH PRESSURE WEDGING DOWN THE EAST OF SIDE OF THE APPALACHIANS IS KEEPING A LAYER OF STABLE AIR NEAR THE SURFACE. ABOVE THIS LAYER THERE IS ENOUGH INSTABILITY FOR THUNDER...BUT IT WONT BE ENOUGH TO JUSTIFY ADDING THUNDER INTO THE TAFS. LIFR AND IFR CEILINGS WILL PERSIST AT ALL TAF SITES EXPECT BLF UNTIL THE COLD FRONT PASSES. WINDS ABOVE THE STABLE LAYER ARE ALSO MUCH STRONGER THAN AT THE SURFACE SO LOW LEVEL WIND SHEAR HAS BEEN ADDED TO ALL TAFS BUT BLF. THE AIRMASS WILL DRY OUT SIGNIFICANTLY BEHIND THE FRONT BETWEEN 12-18Z. CEILINGS WILL IMPROVE TO MVFR OR VFR. HOWEVER...STEEP LAPSE RATES AND DAYTIME HEATING WILL LEAD TO A LAYER OF STRATOCUMULUS IN THE MOUNTAINS AFTER 15Z. DEEP MIXING AND LARGE PRESSURE RISES EXPECTED BY AFTERNOON WILL RESULT IN GUSTY SURFACE WINDS ACROSS THE REGION. PREV DISCUSSION... /ISSUED 409 PM EDT WED APR 11 2007/ SHORT TERM /TONIGHT THROUGH THURSDAY/... GOOD WEDGE STILL IN PLACE WITH ASSOCIATED PATCHY LIGHT RAIN AND DRIZZLE WILL GIVE WAY TONIGHT TO AN APPROACHING COLD FRONT. EXPECT SHOWER ACTIVITY TO BECOME WIDESPREAD BY MIDNIGHT...AND THEN BE RAPIDLY ON THE DECREASE BEHIND THE FRONT AS IT PUSHES OFF TO THE EAST. NEAR THE SURFACE CONDITIONS SHOULD REMAIN STABLE PRE- FRONT...BUT ELEVATED INSTABILITY WILL LEAD TO STORMS FOR PARTS OF THE REGION. EXPECTING LOW TEMPERATURES TONIGHT TO OCCUR EARLY THIS EVENING...WITH GRADUALLY INCREASING TEMPERATURES THROUGH THE TIME OF THE COLD FRONTAL PASSAGE...AND THEN FALL OFF THROUGH SUNRISE...BUT STILL NOT TO THE COOLER CONDITIONS THAT WILL EXIST AT SUNSET TONIGHT. WILL CONTINUE THE WIND ADVISORY THROUGH THIS EVENING FOR FAR SMYTH...TAZEWELL AND MERCER COUNTIES. STRONG SOUTHERLY WINDS IN ADVANCE OF THE COLD FRONT WILL CONTINUE TO MIX TO THE SURFACE IN THESE REGIONS HELPING TO MAINTAIN GUSTS AROUND 45 TO 50 MPH THIS EVENING. THURSDAY THE AREA WILL EXPERIENCE DRYING BEHIND THE SYSTEM AS WINDS BECOME MORE WESTERLY...HELPING TO BOTH DECREASE CLOUD COVER IN THE EAST...AND ALSO PROVIDE MILDER TEMPERATURES AS COMPARED TODAY THANKS TO THE INCREASED ISOLATION AND THE COMPRESSIONAL AFFECTS OF DOWNSLOPING. LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... THURSDAY NIGHT WILL BE HIGHLIGHTED BY THE NORTHWEST UPSLOPE FLOW BEHIND THE DEPARTING SYSTEM. THIS SHOULD HELP MAINTAIN SCATTERED RAIN OR SNOW SHOWERS IN PARTS OF THE MOUNTAINS OF SE WV. ALSO AS HIGH PRESSURE BUILDS INTO THE AREA LATE THURSDAY NIGHT INTO FRIDAY THE 850 MB PRESSURE GRADIENT WILL BE INCREASING. GFS SUGGESTING SPEEDS AROUND 50-55 KTS FOR PARTS OF THE REGION. WILL NEED TO KEEP AN EYE FOR ANY WIND ADVISORY POTENTIAL AREAS LATE THURSDAY INTO FRIDAY. WILL BE GOING WITH STRONG WINDS IN THE GRIDS TO REFLECT THIS POTENTIAL. THE NEXT UPPER LOW THAT WILL IMPACT OUR AREA WILL START TO TAKE SHAPE IN CENTRAL CONUS BY LATE FRIDAY. SOUTHWEST FLOW AND INCREASING MOISTURE ALOFT IN ADVANCE OF THAT SYSTEM MAY HELP TO BRING PATCHY LIGHT RAIN TO WESTERN PARTS OF THE AREA BY LATE FRIDAY AFTERNOON...WITH BETTER CHANCES OVER A GREATER AREA OF THE REGION BY FRIDAY NIGHT INTO SATURDAY. COULD SEE SOME OF THIS PRECIPITATION IN THE FORM OF SNOW ACROSS HIGHER TERRAIN OF GREENBRIER COUNTY WV AND BATH CO VA EARLY SATURDAY MORNING IN ASSOCIATION WITH THE COLD SURFACE HIGH PRESSURE THAT WILL STILL BE OVER THE AREA. AS SATURDAY PROGRESSES THE CENTRAL U.S. LOW CURRENTLY IS PROGGED TO PHASE WITH AN OTHER LOW THAT WILL BE MOVING THROUGH ONTARIO. THIS WILL HAVE THE AFFECT OF SLOWING THE CENTRAL U.S. SYSTEM AS THE TWO TEAM UP TO BRING A STRONG COLD FRONT THROUGH THE EAST COAST BY SUNDAY MORNING. COULD SEE BOTH HEAVY RAIN PRODUCING SHOWERS OVER THE AREA WITH ITS PASSAGE...AND THUNDERSTORMS ALONG THE SOUTHERN HALF OF THE REGION TOWARDS THE NC/VA BORDER. BEHIND THE SYSTEM SUNDAY AFTERNOON INTO EARLY MONDAY MORNING ANOTHER STRONG NORTHWEST FLOW WILL ESTABLISH ITSELF...BUT THIS TIME AN EVEN GREATER PUSH OF COLD AIR WILL ACCOMPANY IT. SCATTERED SNOW SHOWERS WILL BE COMMONPLACE ACROSS THE MOUNTAINS OF WV/VA/NC WITH ISOLATED SNOW OR RAIN SHOWERS IN PARTS OF THE PIEDMONT. THE COOLER WEATHER SHOULD BE SHORT LIVED AS WE WILL START TO RETURN TO MILDER WEATHER AND ANOTHER CHANCE OF RAIN BY MID WEEK AS A LOW AND ASSOCIATED WARM FRONT LIFT NORTH OUT OF THE GULF COAST STATES. AVIATION /20Z-18Z/... WIDESPREAD LIFR/IFR THROUGH 06 UTC WITH AREAS -RA/DZ. CLEARING FROM W-E POST FROPA AFT 06 UTC. VIGOUROUS STORM SYSTEM OVER THE MIDWEST...CENTERED SW OF CHICAGO AT 18 UTC WITH TRAILING COLD FRONT INTO WRN KY/TN/MS. SEVERAL N-S BANDS OF TSRA WERE RACING EAST ACROSS THE TN VALLEY. EAST OF THE APPALACHIAN MTNS...COLD SHALLOW WEDGE OF SFC HIGH PRESSURE WAS TRAPPED WITH SOUTHEAST UPSLOPE WIND FLOW RESULTING IN WIDESPREAD LIGHT RAIN AND DRIZZLE. FRONT WILL CROSS THE MOUNTAINS OVERNIGHT RESULTING IN A BREAK DOWN OF THE COLD WEDGE EAST OF THE MTNS. DO NOT EXPECT MUCH IF ANY IMPROVEMENT OF CIGS/VSBYS UNTIL AFTER FROPA. DID NOT PUT ANY THUNDER IN THE TAFS...HOWEVER...ATMOSPHERE WILL BECOME UNSTABLE ABOVE THE STABLE BOUNDARY LAYER. THIS SHOULD ALLOW DEEP CONVECTION TO PASS EAST ACROSS THE MID ATLANTIC...JUST NOT SURE OF THE COVERAGE AND INTENSITY. BREEZY POST FRONTAL ENVIRONMENT EXPECTED THURSDAY WITH GUSTY SFC WINDS. MAY ALSO NEED TO ADD LLWS TO TAFS FOR THIS EVENING PER STABLE BOUNDARY LAYER UNDERNEATH STRENGTHENING LLJ AHEAD OF APPROACHING SFC FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM...JH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 959 PM EDT WED APR 11 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-130200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 959 PM EDT WED APR 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 PM EDT WED APR 11 2007 NCZ003-004-020-120445- YADKIN NC-STOKES NC-SURRY NC- 1155 PM EDT WED APR 11 2007 AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BOONVILLE NORTH CAROLINA...MOVING NORTHEAST AT 65 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SILOAM...LEVEL CROSS AT MIDNIGHT EDT...PILOT MOUNTAIN...ARARAT AT 1205 AM EDT...WOODVILLE AT 1210 AM EDT...AND HANGING ROCK STATE PARK AT 1215 AM EDT... EXPECT SMALL HAIL IN THE PATH OF THIS STORM. IF THE STORM INTENSIFIES FURTHER...A WARNING MAY BE NEEDED. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1220 AM EDT THU APR 12 2007 VAZ032-043-120445- PATRICK VA-HENRY VA- 1220 AM EDT THU APR 12 2007 AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FRANCISCO...OR ABOUT 10 MILES SOUTHWEST OF STUART...MOVING NORTHEAST AT 60 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...STUART AT 1225 AM EDT...CRITZ AT 1230 AM EDT...BUFFALO RIDGE AT 1235 AM EDT...FAIRY STONE STATE PARK AND PHILPOTT DAM AT 1240 AM EDT...AND BASSETT AND STANLEYTOWN AT 1245 AM EDT... EXPECT SMALL HAIL AND HEAVY RAIN IN THE PATH OF THIS STORM. IF THE STORM INTENSIFIES FURTHER...A WARNING MAY BE NEEDED. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25065.